Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 82, NWS Wichita, KS

May 24, 2005Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2005, 3:08 AM CDT for Reno County, Rice County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 3:08 AM CDT (08:08 UTC)
Expired
May 24, 2005, 3:46 AM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2353 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240808
SVRICT
KSC155-159-240915-
/O.NEW.KICT.SV.W.0082.050524T0808Z-050524T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
  RICE COUNTY IN CENTRAL KANSAS.

* UNTIL 415 AM CDT.

* AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
  CHASE TO 14 MILES SOUTHWEST OF NICKERSON...MOVING EAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALDEN...BUHLER...CHASE...HUTCHINSON...LITTLE RIVER...LYONS...
  NICKERSON...SOUTH HUTCHINSON...STERLING...WILLOWBROOK...HUTCHINSON
  AIRPORT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS LINE OF STORMS.

LAT...LON 3850 9840 3802 9832 3799 9769 3816 9770
      3818 9792 3851 9792

$$

/COX
2 follow-up statements
000 
WWUS53 KICT 240828
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT TUE MAY 24 2005

KSC155-159-240915-
/O.CON.KICT.SV.W.0082.000000T0000Z-050524T0915Z/
RICE KS-RENO KS-
329 AM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN RENO AND RICE
COUNTIES UNTIL 415 AM CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS TO AROUND 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHASE TO SOUTH HUTCHINSON...AND MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR SOUTH HUTCHINSON BY  335 AM CDT.
  NEAR LITTLE RIVER BY  355 AM CDT.
  NEAR BUHLER BY  400 AM CDT.

THE TOWNS OF WILLOWBROOK AND HUTCHINSON AIRPORT ARE ALSO IN THE PATH
OF THIS LINE OF SEVERE THUNDERSTORMS.

LAT...LON 3850 9840 3802 9832 3799 9769 3816 9770
      3818 9792 3851 9792

$$

LAWSON
000 
WWUS53 KICT 240846
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT TUE MAY 24 2005

KSC155-159-240856-
/O.CAN.KICT.SV.W.0082.000000T0000Z-050524T0915Z/
RICE KS-RENO KS-
346 AM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RENO AND RICE
COUNTIES HAS BEEN CANCELLED...

AT 341 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT 
OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3850 9840 3802 9832 3799 9769 3816 9770
      3818 9792 3851 9792

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:30 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, May 23, 9:30 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
930 PM CDT MON MAY 23 2005

.UPDATE...
FORECAST CONCERNS TONIGHT ARE COMPLEXES MOVING OUT OF WESTERN KANSAS
AND EASTERN COLORADO.

LATEST WATER VAPOR LOOP SHOWING THREE MESOSCALE CONVECTIVE COMPLEXES
DEVELOPING DEVELOPING IN THE HIGH PLAINS. THE LATEST RADAR IMAGERY
FROM GLD SHOWING THE NORTHERN COMPLEX MOVING THROUGH NORTHWEST
KANSAS AND CONTINUING TO PROPAGATE SOUTHEAST. GLD WIND PROFILE IS
SHOWING A GOOD SHEAR PROFILE IN PLACE OVER THIS REGION WHICH IS
PROBABLY HELPING MAINTAIN THIS COMPLEX. IN ADDITION, I HAVE BEEN
NOTICING THE LOW LEVEL FLOW INCREASING OUT OF THE EAST ACCORDING TO
THE HILLSBORO AND HAVILAND PROFILERS. THIS IS HELPING FEED THE LOW
LEVEL MOISTURE INTO THIS COMPLEX. BASED ON THE CURRENT TRENDS, I
WOULD ANTICIPATE THE COMPLEX IN NORTHWEST KANSAS TO MOVE INTO
RUSSELL AND GREAT BEND AREAS BETWEEN MIDNIGHT AND 2 AM. THE MAIN
QUESTION IS IF THESE STORMS WILL HAVE THE POTENTIAL OF STAYING
SEVERE ONCE IT APPROACHES OUR REGION. BOTH THE LATEST ETA/RUC ARE
SHOWING MIXED LAYER UNSTABLE CAPES AROUND 3000J/KG IN CENTRAL AND
SOUTH CENTRAL KANSAS BETWEEN MIDNIGHT AND 3 AM. DEEP LAYER
SHEAR ALSO LOOKS TO BE FAVORABLE ACCORDING TO THE HAVILAND AND
HILLSBORO PROFILERS WITH 0-6KM SHEAR OF 35 TO 40 KTS POSSIBLE. THIS
COULD YIELD TO SOME MORE LARGE HAIL AND WIND PRODUCERS. WE WILL ALSO
HAVE TO WATCH THE PROPAGATION OF THESE STORMS. THE RUC SHOWS THE
850-300MB FLOW MAINTAINING ABOUT 15 TO 20 KTS FROM THE WEST. THIS
FLOW COMBINED WITH THE AID OF A SOUTHEAST LOW LEVEL JET AROUND 20KTS
WILL CAUSE THESE STORMS TO PROPAGATE MORE IN A SOUTH-SOUTHEAST
DIRECTION WHICH WOULD AFFECT MOSTLY SOUTH CENTRAL KANSAS. AS A
RESULT, WE WILL ALSO HAVE FLOOD POTENTIAL EAST OF THE TURNPIKE. WE
WILL CONTINUE TO MONITOR THE PROFILERS THROUGH THE NIGHT TO SEE HOW
THIS MESOSCALE CONVECTIVE SYSTEM PROPAGATES. WE WILL BE BACKING OFF
ON POPS SOME IN THE SOUTHEAST CORNER, BUT WE WILL KEEP HIGH POPS
GOING IN THE WESTERN PORTION OF OUR FORECAST AREA.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT MON MAY 23 2005/

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE CHANCES/TRENDS TONIGHT THROUGH TUESDAY NIGHT...

THE GENESIS OF NEXT CONVECTIVE EPISODE WAS DEVELOPING ACROSS
EASTERN COLORADO THIS AFTERNOON. A WEAK MID/UPPER LEVEL
SHORTWAVE AND MODEST LOW LEVEL WARM ADVECTION SHOULD AID
IN THE DEVELOPMENT OF A MORE ORGANIZED MCS OVERNIGHT, WITH
MAIN CLUSTER TRACKING EAST-SOUTHEAST ALONG/NEAR THE 850MB
THETA-E/INSTABILITY AXIS, INTO CENTRAL KANSAS. UNTIL THEN,
ISOLATED TO WIDELY SCATTERED CONVECTION MAY ALSO DEVELOP ALONG
THE OKLAHOMA BORDER COUNTIES THIS EVENING, WHERE INSTABILITY
WILL BE MAXIMIZED IN VICINITY OF BETTER LOW LEVEL CONVERGENCE
JUST NORTH OF SURFACE BOUNDARY.

CONVECTIVE CLUSTER SHOULD WANE SOMEWHAT AS IT MOVES INTO SOUTHEAST
KANSAS BY TUESDAY MORNING, THOUGH CHANCES COULD FESTER INTO THE
AFTERNOON ALONG THE OKLAHOMA BORDER. NOT TOO MUCH CHANGE TO GOING
TEMPS FOR TUESDAY.

THE MODELS ARE SUGGESTIVE OF A REPEAT PERFORMANCE ON TUESDAY
NIGHT, THOUGH THE ETA/GFS DIFFER ON PLACEMENT/TRACK OF MAIN
QPF BULLSEYE. THEY BOTH DEVELOP AN AREA OF CONVECTION ACROSS
NEBRASKA NEAR SYNOPTIC COLD FRONT, WITH THE ETA BLOWING UP A
MCS ACROSS WEST CENTRAL/SOUTHWEST KANSAS. THOUGH DETAILS DIFFER,
THE CONSENSUS IS FOR POTENTIAL MCS AGAIN ALONG ELEVATED/LOW LEVEL
THETA-E/INSTABILITY AXIS, WHICH WOULD PLACE CENTRAL KANSAS AGAIN
IN AREA OF AT LEAST MODEST CHANCE POPS, WITH LESSER CHANCE INTO
SOUTHEAST KANSAS LATE TUESDAY NIGHT.

WILL TRANSITION INTO A COOLER/DRIER PATTERN BY THURSDAY AND
FRIDAY, WITH ONLY SLIGHT TWEAKS TO FORECAST THERE.

THOUGH STARTING OUT DRY, THE MEMORIAL DAY WEEKEND COULD END UP
STORMY, ESPECIALLY IF THE GFS IS CLOSE TO CORRECT. LOW LEVEL
MOISTURE BANKED UP ACROSS THE HIGH PLAINS MAY FUEL POTENTIAL
MCS DEVELOPMENT BY SATURDAY NIGHT AND SUNDAY NIGHT, WITH MID
AND UPPER LEVEL STEARING FLOW TAKING CONVECTION AT LEAST INTO
CENTRAL PORTIONS OF THE STATE.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  84  64  77 /  50  50  40  50
HUTCHINSON      66  84  63  75 /  60  40  50  50
NEWTON          66  84  63  76 /  50  50  40  50
ELDORADO        67  83  64  77 /  50  50  40  50
WINFIELD-KWLD   68  85  65  79 /  50  50  40  50
RUSSELL         65  85  61  74 /  60  30  50  40
GREAT BEND      65  84  62  74 /  60  30  50  50
SALINA          67  85  63  75 /  50  40  40  40
MCPHERSON       66  84  63  75 /  50  50  40  50
COFFEYVILLE     65  81  63  77 /  40  50  30  50
CHANUTE         64  81  61  76 /  40  40  30  50
IOLA            63  82  61  76 /  30  40  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COX/DARMOFAL
Hazardous weather outlook, May 23, 9:50 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT MON MAY 23 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
950 PM CDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS IN NORTHWEST KANSAS ARE EXPECTED TO TRACK
SOUTHEAST ACROSS CENTRAL AND INTO PORTIONS OF SOUTHEAST KANSAS AFTER
MIDNIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE, WITH HAIL UP
TO QUARTER SIZE AND WINDS TO 60 MPH. THE POTENTIAL FOR HEAVY RAIN
WILL ALSO INCREASE, THOUGH THE HEAVIEST RAINS SHOULD FALL MAINLY
WEST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT, ACROSS MOST OF THE AREA. THE MAIN
RISK WILL AGAIN BE LARGE HAIL AND LOCALLY DAMAGING WINDS.

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY,
BEFORE DIMINISHING AND ENDING BY THURSDAY EVENING. ORGANIZED
OR WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

AFTER A PERIOD OF DRY WEATHER TO START THE HOLIDAY WEEKEND,
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN FROM
SATURDAY NIGHT THROUGH MEMORIAL DAY. LOOK FOR LATER FORECASTS
AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT, MAINLY WEST OF THE
KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/COX

In the hours before

Special weather statement, May 23, 10:56 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT MON MAY 23 2005

KSZ032>033-047>051-067>068-082>083-091>092-241000-
BARTON KS-ELLSWORTH KS-HARPER KS-HARVEY KS-KINGMAN KS-
LINCOLN KS-MCPHERSON KS-RENO KS-RICE KS-RUSSELL KS-
SALINE KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 318
UNTIL 500 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES

BARTON                ELLSWORTH             LINCOLN
MCPHERSON             RICE                  RUSSELL
SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES

HARPER                HARVEY                KINGMAN
RENO                  SEDGWICK              SUMNER

INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...ELLSWORTH...
GREAT BEND...HUTCHINSON...KINGMAN...LINCOLN...MCPHERSON...NEWTON...
RUSSELL...SALINA AND WELLINGTON.

COX
Special weather statement, May 24, 12:42 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1242 AM CDT TUE MAY 24 2005

KSZ047-240630-
BARTON-
1242 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 8 MILES SOUTHWEST OF
GREAT BEND...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

/COX
Special weather statement, May 24, 2:28 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
228 AM CDT TUE MAY 24 2005

KSZ067-082-240800-
KINGMAN-RENO-
228 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM STAFFORD TO
SAWYER...AND MOVING EAST AT 40 MPH.

DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN KINGMAN AND SOUTHERN RENO COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE
INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

COX
Special weather statement, May 24, 2:35 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT TUE MAY 24 2005

KSZ069>070-093>096-098>100-241500-
BUTLER KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-GREENWOOD KS-
LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 319
UNTIL 1000 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREAS

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

BUTLER                COWLEY

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 7 COUNTIES

CHAUTAUQUA            ELK                   GREENWOOD
LABETTE               MONTGOMERY            NEOSHO
WILSON

INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...EL DORADO...EUREKA...
PARSONS...SEDAN AND WINFIELD.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:38 AM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
May 24, 2:58 AM CDTSevere Thunderstorm WarningICTHarper, Kingman43 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningICTButler, Cowley43 min
May 24, 7:59 AM CDTSevere Thunderstorm WarningICTLabette31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.